Adverse effects are common in patients with acquired immunodeficiency syndrome (AIDS) who receive trimethoprim-sulfamethoxazole (TMP-SMX). Two patients experienced a rare anaphylactoid syndrome. Within hours of receiving a double-strength TMP-SMX tablet, a 28-year-old human immunodeficiency virus (HIV)-positive man developed fever, hypotension, and bilateral pulmonary infiltrates. Broad-spectrum antimicrobial therapy was begun but discontinued 2 days later when signs and symptoms resolved and specimens for Pneumocystis carinii were negative. A 38-year-old man developed rash, fever, hypotension, hyperbilirubinemia, renal dysfunction, and bilateral pulmonary infiltrates after taking two doses of oral TMP-SMX. Several antimicrobial agents, including parenteral pentamidine, were administered despite lack of evidence for P. carinii or other infection. four case reports of similar reactions in patients with AIDS have been published. Notable differences exist between the syndrome described and anaphylaxis. The TMP-SMX anaphylactoid reactions in patients with AIDS mimic sepsis or opportunistic infection, thus making diagnosis difficult.